Get A Free Claim Evaluation

Be Cautious With Black Licorice

October 26th, 2011

Black licorice—either you love it or hate it. If you love it, you need to be aware that too much of a good thing can be seriously dangerous to your health.

Black licorice contains a compound called glycyrrhizin, which can cause potassium levels in the body to fall. What this means is that adults who eat as little as 2 ounces of licorice a day for two weeks or longer could end up in the hospital  with an irregular heart rhythm. (Two ounces is less than 6 sticks of licorice.)

This danger is especially true for people who are over age 40 who have a history of heart disease and/or high blood pressure. The arrhythmia is temporary, and heart rhythms and potassium levels return to normal after stopping eating licorice.

If you have a fondness for black licorice, FDA offers this advice:

  • No matter what your age, don’t eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.

To read the full announcement from the FDA, click here:  Trick or Treat?